Arkansas, 2021

Flood in Arkansas, January 7 to 9, 2021

January 7 to 9, 2021 · NWS LZK · 1 event in 1 county or zone

Heavy rain caused flooding on the Petit Jean River from January 7-9, 2021.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Heavy rain caused flooding on the Petit Jean River from January 7-9, 2021.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jan 7, 6:11 AM CST, 3 hours 8 minutes earlier.

Area forecast discussion, Jan 7, 6:11 AM CST, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
611 AM CST Thu Jan 7 2021

.UPDATED...

Updated to include the 12z aviation discussion.

.AVIATION...

MVFR conds are expected to prevail today as a storm system moves
across the state. SHRA/RA are expected much of today with SN
impacting Nrn terminals. Snow accumulations are expected at KHRO
and possibly KBPK today. Winds will be gusty 10 to 25 knots with
NErly winds becoming NWrly winds by evening. Intermittent IFR
conds are possible with heavier precip, both RA and SN, but should
prevail at MVFR. Precip is expected to end around 00z however low
stratus will linger through the TAF period.

&&

.PREV DISCUSSION...(ISSUED 437 AM CST Thu Jan 7 2021)
SHORT TERM...Today Through Friday Night

Regional satellite and WSR-88D radars depict quite a robust storm
system over the ARKLATX region early this Thursday morning. Bands of
mainly light to moderate rain have continued to spiral across much
of AR during the overnight period. Near the center of low pressure,
a few lightning strikes have been noted near the AR/LA border over
the last couple hours. On the NW side of the system, colder and
drier air has advected into the system resulting in cooling of
the atmospheric column.

Across the highest elevations of the Ozark and Boston Mtns, rain has
already transitioned over the snow with amounts of 2 to 4 inches
being reported as of 4 AM across the highest terrain (above 2000
feet) of Newton County. Temperatures are expected to continue
cooling over NW/Wrn AR through sunrise. As this happens, snow levels
are expected to fall across the Ozarks, affecting a much larger
area, and a changeover to snow is expected across the higher
terrain of the Ouachita Mtns as well.

Snow is expected to be flying across the winter weather advisory and
winter storm warning areas by day break. Snow is expected to be
light to moderate at times. Across the highest terrain of the
Ozark/Boston Mtns, still thinking 3 to 6 inches of snow is possible
with 6+ not totally out of the question above 2000 feet. Still
thinking 1 to 3 inches of snowfall is possible at lower elevations
of the Ozark/Boston Mtns, mainly within the winter weather advisory
area. Travel will be treacherous across this area and is not
recommended unless necessary.

Across the Ouachita's, amounts of 1 to 3 inches are expected
across the higher elevations, with isolated pockets of 3+ possible
above 2000 feet. Thus a winter weather advisory was added last
night to account for this uptick in expected snow accumulation
here.

A mix of rain and snow will be possible outside of the advisory
areas however amounts are expected to be less than one inch with
minimal travel impacts expected.

Elsewhere in AR, a cold rain is anticipated to continue as the
system slowly moves across the state. Snow flakes may mix in with
the rain at times across Cntrl and NE AR during the afternoon
however no impacts are expected. Rainfall may be heavy at times
across Srn portions of the state. Precipitation is expected to wind
down this afternoon from W to E with everything exiting the state
around sunset.

Temperatures this afternoon are only expected to warm into the mid
30s N to the mid 40s S. Tonight, temperatures are expected to drop
into the mid 20s N to around freezing S. Areas that receive snow may
experience refreezing on roadways and bridges, creating hazardous
travel conditions. On Friday, quiet conditions return to the
Natural State with highs climbing into the mid/upper 30s N to the
mid 40s S. Another cold night is expected Friday night with lows
returning to the 20s.

LONG TERM...Saturday Through Wednesday

More tranquil weather wl return as high pres blds into the Natural
State behind the departing storm system. Temps thru much of the
weekend wl rmn below seasonal norms thanks to a Canadian airmass
assocd with the aforementioned sfc high.

A new southern stream low pres system rmns progged to apch the
region fm the W by the end of the weekend and into early next week.
Model data this mrng has trended back northward somewhat with the
assocd precip. Opted to bring low PoPs a bit further to the N
compared to the going fcst. Temp profiles show mainly a rain/snow
mix Sun night into early Mon, with light amts anticipated. Wl cont
to monitor closely in the coming days.

Drier conds once again return for Tue and Wed. Temps durg this
timeframe wl moderate closer to seasonal norms as the assocd high
pres center drops S of AR, allowing for a warmer SW wind flow.

&&

.LZK Watches/Warnings/Advisories...
Winter Weather Advisory until 6 PM CST this evening FOR Baxter-
Johnson-Logan-Marion-Montgomery-Polk-Pope-Scott-Stone-Van Buren-
Yell.

Winter Storm Warning until 6 PM CST this evening FOR Boone-
Newton-Searcy.

&&

Aviation...JONES
Hazardous weather outlook, Jan 7, 4:55 AM CST, 4 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
455 AM CST Thu Jan 7 2021

ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-081100-
Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone-
Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne-
Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry-
Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-
Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-
Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew-
455 AM CST Thu Jan 7 2021

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

Precipitation will continue today as the system moves across the
state. At higher elevations...snowfall will continue to be
possible. Expect total snowfall accumulations of 3 to 6 inches
across the Ozark/Boston Mountains...with locally greater amounts.
At lower elevations of the Ozarks, 1 to 3 inches of snowfall will
be possible.

Again...most of the snowfall should be confined to the higher
terrain areas where temperatures will be much closer to freezing.
Snowfall of 1 to 3 inches will possible across the highest
terrain of the Ouachita's but coverage will be isolated to
mountain peaks.

Elsewhere...mainly rainfall is expected...with localized water
issues possible over portions of the area due to nearly-saturated
soils.

.DAYS TWO THROUGH SEVEN...Friday Through Wednesday

Another storm system will move across the region late this
weekend into early next week. However, uncertainty remains very
high at this time. Please monitor for forecast updates over the
coming days.

.Spotter Information Statement...

Spotter activation will not be needed.

&&

Jones/44
Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

In the hours before

Local storm report, Jan 7, 8:18 AM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
818 AM CST THU JAN 07 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 AM     SNOW             QUEEN WILHELMINA STATE  34.69N  94.37W
01/07/2021  E3.0 INCH        POLK               AR   PARK/FOREST SRVC

&&

EVENT NUMBER LZK2100038

57
Local storm report, Jan 7, 8:20 AM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
820 AM CST THU JAN 07 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0819 AM     SNOW             MOUNT NEBO              35.22N  93.25W
01/07/2021  E0.0 INCH        YELL               AR   PARK/FOREST SRVC

            JUST A TRACE OF SNOW HAS FALLEN SO FAR.

&&

EVENT NUMBER LZK2100039

57
Local storm report, Jan 7, 8:22 AM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
822 AM CST THU JAN 07 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 AM     SNOW             MOUNT MAGAZINE          35.17N  93.64W
01/07/2021  E4.0 INCH        LOGAN              AR   PARK/FOREST SRVC

            THREE TO FOUR INCHES OF SNOW HAS FALLEN AT MOUNT
            MAGAZINE STATE PARK.

&&

EVENT NUMBER LZK2100040

57
Local storm report, Jan 7, 8:34 AM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
834 AM CST THU JAN 07 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 AM     SNOW             PONCA                   36.02N  93.36W
01/07/2021  E0.0 INCH        NEWTON             AR   PUBLIC

            SNOW WAS BEGINNING TO FALL, BUT NO ACCUMULATION SO FAR.
            (ELEVATION IS AROUND 1,000 FEET).

&&

EVENT NUMBER LZK2100041

57
Local storm report, Jan 7, 8:38 AM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
838 AM CST THU JAN 07 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 AM     SNOW             LURTON                  35.77N  93.08W
01/07/2021  E6.0 INCH        NEWTON             AR   SOCIAL MEDIA

&&

EVENT NUMBER LZK2100042

57
Local storm report, Jan 7, 8:50 AM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
850 AM CST THU JAN 07 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0847 AM     SNOW             RICH MOUNTAIN           34.69N  94.34W
01/07/2021  M2.0 INCH        POLK               AR   PUBLIC

            ONE TO TWO INCHES OF SNOW HAS FALLEN SO FAR. (ELEVATION
            IS AROUND 1,600 FEET)

&&

EVENT NUMBER LZK2100043

57

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Yell

When
January 7, 9:19 AM CST to January 9, 8:26 AM CST
Where
Yell County, 1.18 mi SE of Corinth to 1.72 mi W of Danville
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
35.059, -93.414

Heavy rain caused flooding on the Petit Jean River at Danville from the 7th to the 9th of January.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2021Every state in 2021This day in weather historyWarnings in Arkansas, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 937982.